In the November 2012 issue of Insiders’ Cures, I gave you detailed advice on how to avoid getting a cold or flu this winter. But at some point, despite your best efforts, you might still find yourself with a case of the sniffles. And you may be tempted to take a dose of Tylenol to reduce your fever or take the edge off the achiness. But don’t trade temporary relief for an even bigger problem—liver failure.
Although there are many other pain relievers available, this poison continues to be a permanent fixture in medicine cabinets throughout the United States. But the fact of the matter is, acetaminophen (Tylenol) is the No. 1 cause of acute liver failure.
Ironically, I have heard concerned mothers tell me they use acetaminophen for their children because they are afraid of aspirin causing Reye’s Syndrome. Reye’s Syndrome also causes liver damage. But it’s a very rare complication of aspirin that occurs only in young children. Unlike the all-too-common liver damage caused by acetaminophen—in adults and children alike.
Unfortunately, even hospitals have been brainwashed into believing that acetaminophen is a safe pain reliever. In fact, a recent study published in the Archives of Internal Medicine found that excessively high doses of acetaminophen are routinely administered to hospital patients.1 To make matters worse, nearly one-quarter of patients received daily doses above the level accepted as “safe.” And nearly 5 percent received even higher, supposedly “supra-therapeutic” doses. Super toxic is more like it.
Frankly, there is no reason to use acetaminophen for anything, by anyone, ever.
There are much safer ways to relieve pain. And as far as cold and flu symptoms go, I mentioned in a recent Daily Dispatch ( “A cure for the common cold—hiding in plain sight”) that Echinacea has now been proven to reduce the duration and severity. Without putting you at risk for liver failure.
1. “Supratherapeutic Dosing of Acetaminophen Among Hospitalized Patients,” Archives of Internal Medicine 2012; epub ahead of print